Health Highlights: Feb.1, 2013

Here are some of the latest health and medical news developments, compiled by the editors of HealthDay:

subheadLawsuit Claims Zoloft Not Effective

A lawsuit claiming that the antidepressant Zoloft is ineffective is being described as frivolous by drug maker Pfizer Inc. and psychiatric experts.

Plaintiff Laura A. Plumlee says Zoloft didn't help her during three years of treatment. The lawsuit alleges that the antidepressant is not more effective than a dummy pill and that patients who took the drug should be reimbursed for their costs, the Associated Press reported.

Pfizer says clinical studies and the experience of millions of patients and their doctors prove that Zoloft is effective in treating depression. A number of experts agree.

The lawsuit's claims are "ridiculous" and without merit, Dr. Jeffrey Lieberman, president-elect of the American Psychiatric Association, told the AP.

Drug companies frequently face lawsuits charging that their drugs harmed patients, they hid medicine risks from the public, they marketed drugs for unapproved uses, and other issues. However, experts believe that a lawsuit claiming that patients should get their money back because a drug doesn't work might be a first.

-----

subheadTriaminic, Theraflu Cough/Cold Syrups Recalled Due to Safety Cap Problems

About 2.3 million units of Triaminic and Theraflu cold and cough syrups have been recalled by Novartis Consumer Health Inc. due to potential problems with the child-resistant caps.

Some of the caps may be faulty and a child can remove them even with the tamper-evident plastic seal still in place, the U.S. Consumer Product Safety Commission said.

The agency said there have been four cases of children opening the caps and accidentally consuming the medication. One of the children required medical attention. Eight other children were able to open the caps but did not consume the syrup, ABC News reported.

The recall includes six kinds of Theraflu Warming Relief syrups and 18 kinds of Triaminic syrups.

The syrups contain acetaminophen, which can cause liver injury or liver failure if consumed in large amounts, Henry Spiller, a toxicologist and director of the Central Ohio Poison Center, told ABC News. Some of the syrups also contain the antihistamine diphenhydramine, which can cause seizures or heart rhythm problems after an overdose.

-----

Connect with MLH

New Appointments
1.866.CALL.MLH

 Well Ahead Newsletter


STAY CONNECTED

Copyright 2014 Main Line Health

Printed from: www.mainlinehealth.org/stw/Page.asp?PageID=STW066747

The information provided in this Web site is for informational purposes only. It is not a substitute for medical advice. All medical information presented should be discussed with your healthcare professional. See additional Terms of Use at www.mainlinehealth.org/terms. For more information, call 1.866.CALL.MLH.